Hail, Sedgwick
- When
- July 9, 2:01 PM CST
- Where
- Sedgwick County, Goddard
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.670, -97.580
An upper-level disturbance and weak surface front helped trigger a few marginally severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An upper-level disturbance and weak surface front helped trigger a few marginally severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 10:28 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1128 AM CDT MON JUL 9 2007 .UPDATE... CURRENT MESOANALYSIS SHOWS A WEAK TROUGH LOCATED FROM NORTHEAST KS INTO CEN KS NEAR KHUT. LOTS OF LOW LEVEL MOISTURE CONTINUES TO POOL JUST TO THE SOUTH OF THE BOUNDARY WITH INSTABILITY CONTINUING TO INCREASE ACROSS SOUTHERN INTO CEN KS AS WELL WITH SBCAPES OF 1200-1500 J/KG. MAIN DRAWBACK EARLY ON FOR CONVECTION TO DEVELOP IS WEAKLY CAPPED ENVIRONMENT ESPECIALLY OVER SECTIONS WEST OF INTERSTATE 135. SATELLITE ANALYSIS SHOWS AN MCV OVER NW KS WITH THE MAIN SHORTWAVE OVER WRN NEBRASKA. BOTH OF THESE MID LEVEL FEATURES WILL CONTINUE TO DRIFT SOUTHEAST AS THE AFTERNOON PROGRESSES HELPING TO DESTABILIZE THE MID LAYERS AND HELP ERODE THE CAP. SO EXPECT WIDELY SCATTERED CONVECTION TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING ORIGINALLY OVER AREAS WEST OF INTERSTATE 135. DEEP LAYER SHEAR LOOKS MARGINAL AT BEST FOR CONVECTION TO BECOME SEVERE...BUT ANY STORM THAT DEVELOPS NEAR THE MCV COULD STILL PRODUCE AN ISOLATED SEVERE STORM. MARGINAL SHEAR CONTINUES TO LOOK FAVORABLE FOR SLOW MOVING STORMS THAT COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS. SO WILL CONTINUE MENTION OF HEAVY RAINFALL IN CEN KS SECTIONS. .AVIATION... FOR 18Z TAFS: TWO AREAS OF CONCERN FOR THE TAFS. MVFR CLOUDS IN SOUTHEAST KS AND CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS AFTERNOON INTO THIS EVENING. AFTERNOON HEATING WILL SLOWLY BURN OFF THE MVFR CEILINGS NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK THIS OUT AS THE AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR. NEXT CONCERN WILL BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL AND KSLN TAF SITES AS INSTABILITY INCREASES FOR THE EVENING HOURS ACROSS WESTERN SECTIONS. KETCHAM && .DISCUSSION... CURRENT MESOANALYSIS SHOWS A WEAK TROUGH LOCATED FROM NORTHEAST KS INTO CEN KS NEAR KHUT. LOTS OF LOW LEVEL MOISTURE CONTINUES TO POOL JUST TO THE SOUTH OF THE BOUNDARY WITH INSTABILITY CONTINUING TO INCREASE ACROSS SOUTHERN INTO CEN KS AS WELL WITH SBCAPES OF 1200-1500 J/KG. MAIN DRAWBACK EARLY ON FOR CONVECTION TO DEVELOP IS WEAKLY CAPPED ENVIRONMENT ESPECIALLY OVER SECTIONS WEST OF INTERSTATE 135. SATELLITE ANALYSIS SHOWS AN MCV OVER NW KS WITH THE MAIN SHORTWAVE OVER WRN NEBRASKA. BOTH OF THESE MID LEVEL FEATURES WILL CONTINUE TO DRIFT SOUTHEAST AS THE AFTERNOON PROGRESSES HELPING TO DESTABILIZE THE MID LAYERS AND HELP ERODE THE CAP. SO EXPECT WIDELY SCATTERED CONVECTION TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING ORIGINALLY OVER AREAS WEST OF INTERSTATE 135. DEEP LAYER SHEAR LOOKS MARGINAL AT BEST FOR CONVECTION TO BECOME SEVERE...BUT ANY STORM THAT DEVELOPS NEAR THE MCV COULD STILL PRODUCE AN ISOLATED SEVERE STORM. MARGINAL SHEAR CONTINUES TO LOOK FAVORABLE FOR SLOW MOVING STORMS THAT COULD PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS. SO WILL CONTINUE MENTION OF HEAVY RAINFALL IN CEN KS SECTIONS. .AVIATION... TWO AREAS OF CONCERN FOR THE TAFS. MVFR CLOUDS IN SOUTHEAST KS AND CONVECTION CHANCES IN SOUTH CEN AND CEN KS THIS AFTERNOON INTO THIS EVENING. AFTERNOON HEATING WILL SLOWLY BURN OFF THE MVFR CEILINGS NEAR THE KCNU TAF SITE. SO WILL SLOWLY BREAK THIS OUT AS THE AFTERNOON PROGRESSES WITH CEILINGS BECOMIG VFR. NEXT CONCERN WILL BE THE INSERTION OF VCTS FOR THE KICT/KHUT/KSRL AND KSLN TAF SITES AS INSTABILITY INCREASES FOR THE EVENING HOURS ACROSS WESTERN SECTIONS. && .PREV DISCUSSION... /ISSUED 645 AM CDT MON JUL 9 2007/ AVIATION... 12Z TAFS...RATHER UNSETTLED 24-HOUR TAF PERIOD ANTICIPATED...ESPECIALLY ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. STALLED FRONTAL BOUNDARY...COMBINED WITH A FEW MID/UPPER LEVEL DISTURBANCES SHOULD SPELL AT LEAST A COUPLE ROUNDS OF SHOWERS/THUNDERSTORMS THROUGH 12Z TUESDAY. WOULD ANTICIPATE AN INCREASE IN ACTIVITY FOR THIS AFTERNOON/EVENING DUE TO AFTERNOON HEATING...AND CONTINUING THROUGH THE OVERNIGHT HOURS. FRONT SHOULD STRADDLE CENTRAL KANSAS OVER THE NEXT 12-24 HOURS...SO WENT WITH VRB06KT WORDING FOR SLN AND RSL. MAY SEE AREAS OF LOW MVFR OR EVEN HIGH IFR CIGS THROUGH MID MORNING ACROSS SOUTHEAST KANSAS...AS MAXIMUM DIURNAL COOLING IS REACHED. KLEINSASSER PREV DISCUSSION... /ISSUED 328 AM CDT MON JUL 9 2007/ DISCUSSION... FORECAST CONCERNS... HEAVY RAINFALL POTENTIAL AGAIN ACROSS THE AREA THRU TUESDAY NIGHT... A LITTLE BUSIER NIGHT THAN EXPECTED ACROSS CENTRAL KANSAS WITH SLOW MOVING/DEEP CONVECTION...ESPECIALLY FOR PORTIONS OF BARTON COUNTY. THE NAM SEEMED TO ANTICIPATE THIS A LITTLE BETTER THAN THE OTHER MODELS...WHICH MAINTAINS SOME CONVECTION PAST 12Z PERHAPS AS FAR EAST AS I-135 THRU THE MORNING. THIS WILL PUSH THE SURFACE FRONT/OUTFLOW BOUNDARY EAST AS WELL...POSSIBLY NEARING THE TURNPIKE BEFORE IT SLOWS AND BECOMES MORE NON DE-SCRIPT BY THIS AFTERNOON/EVENING. THE UNSETTLED WEATHER PATTERN WILL RETURN THE NEXT FEW DAYS AS WEAK SYNOPTIC AND SUB-SYNOPTIC SHORTWAVES TRAVERSE ACROSS THE AREA...ON THE SOUTHERN PERIPHERY OF THE STRONGER NORTHWEST FLOW ALOFT ACROSS THE NORTHERN PLAINS AND UPPER MIDWEST. A VERY MOIST AIRMASS WILL BE IN PLACE WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES BY TONIGHT THRU TUESDAY NIGHT. WHILE LOCALLY HEAVY RAINFALL IS EXPECTED WITH THE CONVECTION AND SOME MESOSCALE ORGANIZATION IN THE NORTHWEST FLOW ALOFT...THE SHORT RANGE MODELS ARE HAVING A HARD TIME WITH THE PLACEMENT/TRACK OF THESE EVENTS THE NEXT FEW DAYS. FORECAST CONSENSUS WAS TO PLACE RELATIVELY HIGHER POPS NEAR THE EXPECTED POSITIONS OF EITHER MESO OUTFLOW OR THE SYNOPTIC FRONT TODAY THROUGH TUESDAY NIGHT. HOWEVER CONFIDENCE IS MODEST AT THAT EVEN THROUGH TONIGHT. AFTER MORNING CONVECTION WANES AFTER SUNRISE...EXPECT REDEVELOPMENT ALONG THE MESO BOUNDARY THIS AFTERNOON...WHICH IS LIKELY TO STRETCH ACROSS CENTRAL KANSAS. THE MCV DRIFTING SOUTHEAST OUT OF NEBRASKA SHOULD AID IN THE MAINTENANCE OF THE ACTIVITY INTO THE EVENING AS IT MOVES ACROSS THE AREA. SOME LOCALLY HEAVY QPF IS POSSIBLE MAINLY WEST OF THE TURNPIKE THROUGH MIDNIGHT...THEN PERHAPS DEVELOPING SOUTHEAST ACROSS THE FLINT HILLS OVERNIGHT. HAVE INSERTED THIS MENTION IN THE GRIDS/ZONES. IF THE DAY SHIFT CAN OBTAIN BETTER CONFIDENCE IN THE SHORT RANGE MODELS...THEN PERHAPS A FLASH FLOOD WATCH MAY BE NEEDED WITH THE AFTERNOON FORECAST PACKAGE. HOWEVER INTER-OFFICE CONSENSUS WAS TO HOLD OFF FOR NOW FOR ABOVE MENTIONED REASONS. NOT MUCH TIME TO LOOK AT FORECAST BEYOND WEDNESDAY NIGHT...HOWEVER THE GFS SUGGESTS THE DEEPENING TROF ACROSS THE GREAT LAKES BY THE END OF THE WEEK SHOULD ALLOW DRIER AIR TO ADVECT ACROSS EASTERN KANSAS...SQUELCHING RAIN CHANCES FOR MUCH OF THE AREA. DARMOFAL AVIATION... 06Z TAFS...FORECAST FOCUS IS ON TSRA POTENTIAL OVER CENTRAL & SC KS THROUGH MON EVENING...AS TSRA ONGOING VOER NW KS ALONG COLD FRONT MOVING SLOWLY SE TOWARD CENTRAL KS. PER FORECAST SOUNDINGS...LOWEST 7-8K FT FAIRLY DRY...AND WITH PARENT UPPER SHORTWAVE MOVING DUE E TOWARD MID MS VALLEY FRONT SHOULD STALL ACROSS PRIMARILY CENTRAL KS MON. LESS THAN IMPRESSIVE LWR-LEVEL CONVERGENCE DICTATES CONTINUED VCTS TO ALL TAF SITES EXCEPT KCNU DUE SE DISPLACEMENT FROM FRONT...BUT IF TSRA CAN DEVELOP ISOLATED GUSTS 35KT NOT OUT OF QUESTION ESPECIALLY FROM 18Z-24Z. VFR CEILINGS/VISIBILITIES TO PREVAIL THROUGHOUT THE PERIOD. ES && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 91 70 88 69 / 30 50 40 50 HUTCHINSON 90 70 88 67 / 40 50 40 50 NEWTON 91 70 88 68 / 40 50 40 50 ELDORADO 90 70 88 69 / 30 50 40 50 WINFIELD-KWLD 91 71 89 70 / 30 40 40 50 RUSSELL 88 67 88 63 / 60 40 40 40 GREAT BEND 88 68 88 65 / 60 50 40 40 SALINA 91 70 89 66 / 50 50 40 40 MCPHERSON 90 69 88 67 / 40 50 40 50 COFFEYVILLE 91 71 89 69 / 20 30 40 50 CHANUTE 91 71 89 68 / 20 40 40 50 IOLA 91 71 89 67 / 20 40 40 50 PARSONS-KPPF 91 71 89 69 / 20 30 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 411 AM CDT MON JUL 9 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 411 AM CDT MON JUL 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE FOR AREAS WEST OF THE TURNPIKE THROUGH THIS EVENING...WITH POCKETS OF HEAVY RAINFALL POSSIBLE FURTHER EAST ACROSS SOUTHEAST KANSAS AFTER MIDNIGHT. SOME LOCALIZED MINOR FLOODING MAY RESULT FROM THE HEAVY RAINFALL. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA...MAINLY DURING THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS...SOME STRONG AND WITH LOCALLY HEAVY RAINFALL...WILL CONTINUE ACROSS THE AREA ON TUESDAY AND TUESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL DIMINISH ACROSS CENTRAL KANSAS ON WEDNESDAY...WITH SLIGHT CHANCES ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW OF THESE STORMS COULD STILL BE LOCALLY STRONG WITH HEAVY RAINFALL. A SLIGHT CHANCE FOR STORMS WILL CONTINUE FOR PORTIONS OF SOUTHEAST KANSAS AND RETURN TO CENTRAL KANSAS ON THURSDAY NIGHT AND FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER REPORTS OF HEAVY RAINFALL AND ANY LOCALIZED FLOODING IS APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 158 PM CDT MON JUL 9 2007 KSZ047-091930- BARTON- 158 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON COUNTY... AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD GREAT BEND 38.36N 98.81W
07/09/2007 BARTON KS LAW ENFORCEMENT
STREET FLOODING REPORTED ACROSS THE CITY OF GREAT BEND.
&&
BRWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT MON JUL 9 2007 KSZ047-048-050-092030- BARTON-ELLSWORTH-RICE- 235 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON...ELLSWORTH AND RICE COUNTIES... AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAFLIN TO 7 MILES SOUTH OF ELLINWOOD...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...WINDS TO 50 MPH...AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH THESE STORMS. MINOR STREET FLOODING IS ALSO POSSIBLE FROM THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 242 PM CDT MON JUL 9 2007 KSZ083-092045- SEDGWICK- 242 PM CDT MON JUL 9 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GODDARD...OR 14 MILES WEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 5 MPH. TORRENTIAL DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP IN SEDGWICK COUNTY OVER THE NEXT HOUR...AND WILL BE CAPABLE OF LOCALLY VERY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT MON JUL 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL GODDARD 37.66N 97.58W
07/09/2007 E0.50 INCH SEDGWICK KS PUBLIC
LESS THAN DIME SIZE HAIL REPORTED ALONG WITH 40 TO 50 MPH
WINDS.
&&
CDBThe Wichita radar (KICT), 12 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50282.